MAUDE Adverse Event Report: MEDTRONIC HEART VALVES DIVISION MELODY TRANSCATHER PULMONARY VALVE; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED

MEDTRONIC HEART VALVES DIVISION MELODY TRANSCATHER PULMONARY VALVE; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Model Number PB1018
Medical Device Problem Codes Gradient Increase (1270); Naturally Worn (2988)
Health Effect - Clinical Codes Corneal Pannus (1447); Endocarditis (1834)
Date of Event 09/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product analysis: no product was returned.Conclusion: without the return of the product, no definitive conclusion can be made regarding the clinical observation.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that approximately four years following the implant of this transcatheter bioprosthetic pulmonary valve, upon follow up visit, acute high gradient across the valve was reported.The patient was admitted and endocarditis was diagnosed after staphylococcus was cultured.The valve was explanted and replaced with a surgical bioprosthetic valve.Intraoperatively, it was noted that the valve had "eroded" through the conduit.No additional adverse patient effects were reported.
 
Additional Manufacturer Narrative
Conclusion: the device history record (dhr) of this valve was reviewed and no anomalies were noted that would have impacted this event.A review of the sterility lot record confirms that the biological indicators (bi) tested negative for both tissue and solution.The endocarditis survey was requested multiple times but had not returned.The device was returned for analysis.The bare metal stent and the melody valve (as one unit) appears to have been cut longitudinally during explant.Pannus and calcification were observed on the melody valve and native tissue.Analysis also confirmed presence of thickened leaflets and vegetation, which is indicative of endocarditis.The thickened leaflets can lead to immobile leaflets which may cause the reported high gradients.The sterilization process used by medtronic has an anti-microbial kill on the microorganisms such as staphylococcus species.This process was validated using the worst case bacillus atrophaus (gram positive spore forming rods), which is known to be representative of the cleanroom bioburden.The information received also indicates that the endocarditis occurred 4 years post implant.Endocarditis that occurs more than 12 months after the procedure are called late prosthetic-valve endocarditis and are largely community-acquired versus a result of the manufacturing process of the valve.The explanted device was then sent to medtronic physiological research laboratories for histopathology.The tissues were routinely processed, embedded in paraffin, and mounted on glass slides.Overall observation shows that there was evidence of a bacterial infection of all of the leaflets with cocci bacteria (valvular endocarditis); no fungal elements were seen histologically.All of the leaflets showed marked disruption and lysis of the collagen with infiltration by fibrin.Numerous thrombi were adhered to both surfaces of the leaflets.Marked pannus of host tissue with moderate hemorrhage and inflammation was also observed.Based on the above investigation, the endocarditis was unlikely to be attributed to the melody tpv device and/or manufacturing process.Overall, there is no indication that the reported endocarditis was related to the manufacture of the device.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis: upon receipt at medtronic¿s quality laboratory, several pieces of native tissue and bare metal stents were returned loose along with the valve.The valve appeared to have been cut longitudinally during explant.All leaflets and lumen appeared thickened and stiff.Tan vegetative host tissue lined the inflow and outflow aspects.Vegetation was observed in the inner lumen.Thrombotic host tissue and vegetation were observed on the outer wall of the valve and frame.The valve appeared crimped and folded.The condition of the commissures could not be assessed due to its receipt condition.Traces of pannus were observed along the inflow and outflow orifices, and on the native loose tissue.An unknown amount of pannus appeared to have been removed during explant.Radiography showed evidence of calcification on the loose native tissue and the outflow aspect of the valve.Conclusion: the investigation is in progress.Medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
MELODY TRANSCATHER PULMONARY VALVE
Common Device Name
PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
MEDTRONIC HEART VALVES DIVISION
1851 e deere ave
santa ana CA 92705
MDR Report Key7971436
Report Number2025587-2018-02751
Device Sequence Number1773598
Product Code NPV
UDI-Device Identifier00643169415874
UDI-Public00643169415874
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P140017
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/06/2016
Device Model NumberPB1018
Device Catalogue NumberPB1018
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2018
Initial Date Received by Manufacturer 09/21/2018
Supplement Date Received by Manufacturer01/25/2019
04/02/2019
Initial Report FDA Received Date10/16/2018
Supplement Report FDA Received Date02/15/2019
04/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age22 YR